Mississippi, 2005

Flash Flooding and Lightning Strike in Mississippi, July 5, 2005

July 5, 2005 · NWS MEG · 3 events in 3 counties and zones

2 flash flood, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$12,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 5, 1:17 PM CST, 1 hour 43 minutes earlier.

Area forecast discussion, Jul 5, 1:17 PM CST, 1 hour 43 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
217 PM CDT TUE JUL 5 2005

.DISCUSSION...
SURFACE FRONT BISECTS THE AREA ROUGHLY ALONG THE TN/MS BORDER.
SCT-NUMEROUS THUNDERSTORMS HAVE DEVELOPED IN UNSTABLE AIRMASS SOUTH
OF THE FRONT ACRS NRN MS. THOUGH INSTABILITY IS DECENT WITH CAPES
AROUND 2500 J/KG...UPPER LEVEL WINDS AND LAPSE RATES ARE MARGINAL. A
FEW STORMS HAVE APPROACHED SEVERE LIMITS BUT THE MAIN THREAT WL BE
HEAVY RAIN AND FREQUENT LIGHTNING. PRECIP H20 VALUES GREATER THAN 2
INCHES AND SLOW STORM MOVEMENT MAY RESULT IN HEAVY RAIN TOTALS IN
AREAS THAT DO EXPERIENCE THUNDERSTORMS. WL MENTION HEAVY RAIN THREAT
EARLY THIS EVENING. EXPECT STORMS TO DIMINISH WITH LOSS OF HEATING.
HOWEVER SOME REDEVELOPMENT POSSIBLE OVERNIGHT AS WEAK SHORTWAVE
MOVES INTO THE REGION FROM THE NORTHWEST.

TROPICAL STORM CINDY WL PROBABLY NOT IMPACT THE MID SOUTH MUCH.
MODELS AND HPC TRACK INDICATE MOST OF THE PRECIP IMPACTS WITH THIS
SYSTEM WL STAY ON THE EASTERN SIDE OF THE SYSTEM. ON WED SFC FRONT
WL BE HUNG UP OVER NORTHERN MS WHILE CINDY TRACKS TO THE SRN MS/AL
BORDER BY 00Z THU. EXPECT SCT TSTMS DEVELOPMENT ACRS NE MS WHILE
DRIER AIR ALONG THE PERIPHERY OF THE SYSTEM WORKS INTO NW SXNS OF
THE FORECAST AREA. WED NIGHT CINDY TRACKS INTO CNTRL AL AND PRECIP
CHANCES WL DIMINISH ACRS NE MS. MEANWHILE DRY SINKS OVER EVEN MORE
OF THE CWFA.

THU THROUGH WEEKEND...HIGH PRESSURE IN CONTROL OF THE REGION WITH A
LESS HUMID NORTHEAST WIND PREVAILING THROUGH THE PERIOD. TEMPS WILL
BE SEASONABLY WARM. EARLY NEXT WEEK STARTED TO ADD POPS TO ACCOUNT
FOR POSSIBILITY OF TS DENNIS IMPACTING THE REGION.

.MEG WATCHES/WARNINGS/ADVISORIES
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.

SJM
Hazardous weather outlook, Jul 5, 2:23 PM CST, 37 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
323 PM CDT TUE JUL 5 2005

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-061000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
323 PM CDT TUE JUL 5 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...TONIGHT.

SCATTERED TO NUMEROUS THUNDERSTORMS WILL CONTINUE INTO THE EVENING
HOURS ACROSS NORTH MISSISSIPPI BEFORE DIMINISHING. AN ISOLATED
THUNDERSTORM OR TWO MAY APPROACH SEVERE LIMITS ACROSS NORTHERN
MISSISSIPPI. ALSO...STORMS MAY CONTAIN VERY HEAVY RAIN THAT MAY
RESULT IN MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

SJM

In the hours before

Special weather statement, Jul 5, 12:29 PM CST, 2 hours 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
129 PM CDT TUE JUL 5 2005

MSZ015-051845-

PONTOTOC MS-
129 PM CDT TUE JUL 5 2005

THIS SIGNIFICANT WEATHER ADVISORY IS FOR...PONTOTOC COUNTY.

A STRONG THUNDERSTORM WAS LOCATED OVER PONTOTOC AT 129 PM
CDT...MOVING EAST AT 15 MPH. TORRENTIAL DOWNPOURS...FREQUENT CLOUD
TO GROUND LIGHTNING...AND WIND GUSTS UP TO 40 MPH CAN BE EXPECTED
WITH THIS STORM.

THIS STORM IS NOT EXPECTED TO BECOME SEVERE AND NO WARNINGS ARE
ANTICIPATED.

PEOPLE IN PONTOTOC COUNTY...INCLUDING THE CITY OF PONTOTOC...SHOULD
MONITOR THIS STORM CLOSELY.

The radar

The Columbus AFB radar (KGWX), 75 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 flash flood, 1 lightning. Local standard time, as filed.

Lightning, Pontotoc

When
July 5, 3:00 PM CST to 3:05 PM CST
Where
Pontotoc County, Pontotoc
Property damage
$10,000
Reported by
NEWSPAPER
Coordinates
34.225, -89.037 (the zone’s center; the record gives no point)

Lightning struck a concrete and brick parapet sending bricks through the canopy of a business in Pontotoc. The bricks also broke the windshield on one parked car and damaged two other cars. Another business had awning damage as well.

Flash Flood, Chickasaw

When
July 5, 3:15 PM CST to 4:30 PM CST
Where
Chickasaw County, 2 mi S of Okolona
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.967, -88.750

A couple of roads were impassible due to flooding.

Flash Flood, Monroe

When
July 5, 3:30 PM CST to 4:30 PM CST
Where
Monroe County, 2 mi S of Amory
Property damage
$1,000
Reported by
LAW ENFORCEMENT
Coordinates
33.950, -88.500

Some roads were impassible due to flooding.

What these are

Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2005Every state in 2005This day in weather historyWarnings in Mississippi, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465437, 5465435, 5465436.